lecture 4 (11) - have a lower likelihood to cause movement...

Info iconThis preview shows page 1. Sign up to view the full content.

View Full Document Right Arrow Icon
Medication-induced movement disorders Photo by: Andrzej Tokarski Definition Medication-induced movement disorder occurs due to treatment with antipsychotic medications. Most medication-induced movement disorders are caused by medications that block the action of dopamine, a neurotransmitter that allows communication between two neurons to take place and that is necessary for coordination of movements of different parts of the body. When the receptor where dopamine is supposed to bind is blocked, certain movement-related side effects occur. All of the medications that block dopamine receptors are called neuroleptics. Neuroleptics include both conventional or typical antipsychotic agents, such as chlorpromazine (Thorazine), haloperidol (Haldol), and fluphenazine (Prolixin), as well as the newer, or atypical, antipsychotic agents such as clozapine (Clozaril), risperidone (Risperdal), olanzapine (Zyprexa), and quetiapine (Seroquel). In general, the newer, atypical antipsychotics appear to
Background image of page 1
This is the end of the preview. Sign up to access the rest of the document.

Unformatted text preview: have a lower likelihood to cause movement disorders than the older, typical medications. Other neuroleptics include certain drugs used in the treatment of physical symptoms such as nausea, and include prochlorperazine, promethazine, and metoclopramide, as well as amoxapine (Asendin), which is marketed as an antidepressant. There are other medications, however, that do not block dopamine action but still cause movement disorders. They are not referred to as neuroleptics, and they include lithium carbonate , valproic acid and a class of drugs called selective serotonin reuptake inhibitors (SSRIs). The disorder caused by these medications is called medication-induced postural tremor. All of the disorders caused by neuroleptics, which include antipsychotics and other medications that block dopamine, as well as disorders caused by non-neuroleptic medications, are collectively referred to as medication-induced movement disorders....
View Full Document

This note was uploaded on 02/28/2012 for the course PSY PSY2012 taught by Professor Scheff during the Fall '09 term at Broward College.

Ask a homework question - tutors are online